Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 471, NWS North Platte, NE

September 22, 2008Deuel County, Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 22, 2008, 5:30 PM MDT for Deuel County, Garden County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2008, 5:30 PM MDT (23:30 UTC)
Expired
Sep 22, 2008, 6:15 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Deuel County, NE, Garden County, NE

The radar

The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 4:57 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.5 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:38 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 22, 2:38 PM MDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT MON SEP 22 2008

.DISCUSSION...

THE 12Z MODELS ARE IN GOOD AGREEMENT THAT THE AREA OF LOW PRESSURE
CURRENTLY EXTENDING FROM EASTERN COLORADO INTO WRN SOUTH DAKOTA WILL
PUSH EAST TONIGHT. IN ADDITION UPPER TROUGH AXIS WILL MOVE INTO WRN
PNHDL BY 12Z TUESDAY PROVIDING A BROAD AREA OF UPPER LEVEL
DIVERGENCE IN RIGHT ENTRANCE REGION OF CYCLONICALLY CURVED JET. THE
FOCUS FOR SEVERE THUNDERSTORMS WILL EXIST AFTER 00Z THROUGH 06Z
TUESDAY ESPECIALLY FOR AREAS WEST OF VALENTINE THROUGH OGALLALA.
THIS AREA WILL BE WITHIN 0-6 KM SHEAR VALUES OF 30-45KTS ALONG WITH
MUCAPES OF 1500-2000J/KG DURING TIME OF INITIATION.  THIS SHOULD
PROVE TO BE AN UNUSUALLY STRONG THUNDERSTORM EVENT FOR THIS FIRST
DAY OF AUTUMN. HIGHEST 60-80 POPS GOING IN THE GRIDDED FCST THIS
EVENING FOR CHERRY AND SHERIDAN WITH 60 POPS ACROSS THE REMAINDER
OF THE NCTRL AFTER MIDNIGHT. AREAS FURTHER SOUTH SHOULD EXPECT AT
LEAST WIDELY SCATTERED COVERAGE BY LATE EVENING INTO THE EARLY
MORNING HOURS. WINDS ARE ANOTHER CONCERN. H85 WINDS INCREASE TO
50-60 KTS MAINLY EAST OF HWY 83. EXISTING PRESSURE GRADIENT WILL
ONLY TIGHTEN UP FURTHER WITH APPROACH COLD FRONT. WINDS ACROSS THE
EAST WILL ACTUALLY SUBSIDE INTO THE BREEZY CATEGORY AROUND
00Z...THEN PICK BACK UP THROUGHOUT THE EVENING INTO THE HIGH WINDY
CATEGORY. PLAN TO KEEP THE GOING WIND ADVISORY GOING DUE TO STRONGER
WINDS AGAIN THIS EVENING.

ON TUESDAY...THE FRONTAL SYSTEM WILL MOVE SWIFTLY EAST AND PUSH INTO
CNTRL KANSAS BEFORE LIFTING BACK NORTH AS A WARM FRONT WEDNESDAY AND
WEDNESDAY NIGHT. WILL KEEP SLIGHT CHC FOR TSRA WED AFTN THROUGH
WEDNESDAY NIGHT ACROSS THE SERN AREAS. THE STRING OF 7 DAYS AT LBF
ABOVE 80 DEGREES WILL LIKELY AFTER TODAY WITH COOLER TEMPS FCST NEAR
78 FOR TUESDAY. COOL AND DRIER AIR TUESDAY NIGHT WILL ALLOW FOR A
COOL NIGHT INTO THE UPPER 30S TO LOWER 40S ACROSS THE WEST AND MID
40S TO AROUND 50 EAST. A WARMUP INTO THE 80S ACROSS THE REGION WILL
RESUME WEDNESDAY THROUGH FRIDAY.  MEDIUM RANGE MODEL INDICATING A
COOLDOWN BEGINNING SATURDAY WITH UPPER 70S/LOWER 80S THEN EVEN
COOLER POSSIBLE SUNDAY MONDAY IN THE 70S. WILL FOLLOW ENSEMBLE
MEANS AND HPC GUIDANCE AS OPPOSED TO OPERATIONAL 12Z GFS AND ECMWF.
THE OPERATIONAL MODELS NOW BOTH INDICATE A SUBSTANTIAL COOLDOWN
SUNDAY AND MONDAY. HAVE INTRODUCED A SLIGHT CHC FOR SHOWERS SATURDAY
NIGHT THROUGH SUNDAY. CURRENT OPERATIONAL MODELS HOWEVER SUGGEST
RAIN CHCS WOULD EXTEND THROUGH MONDAY ALONG WITH HIGHS MONDAY ONLY
IN THE 60S. ADJUSTMENT TO DAYS 6 AND 7 FOR COOLER HIGHS AND ADDITION
OF POPS SUNDAY NIGHT AND MONDAY WILL NEED TO BE CONSIDERED DURING
THE NEXT FEW FORECAST PACKAGES.
&&

.AVIATION...

SHORT WAVE TROUGH TO PUSH A COLD FRONT ACROSS THE REGION TONIGHT.
SOUTH WINDS AHEAD OF THE FRONT WILL CONTINUE...WITH A SWITCH TO THE
NORTHWEST BEHIND THE FRONT. WIND GUSTS OF 20 TO 30 KTS POSSIBLE THIS
EVENING...WITH A SLIGHT SLACKEN OF WINDS AFTER MIDNIGHT...WITH THE
SWITCH TO NORTHWEST OVERNIGHT. ALONG/AHEAD OF THE COLD FRONT AM
EXPECTING A BROKEN LINE OF STRONG THUNDERSTORMS...ESPECIALLY ACROSS
NORTHERN NEBRASKA. FURTHER SOUTH...FOR KLBF...MORE REMOVED FROM LOW
CENTER MOVING ACROSS S DAKOTA SO NOT AS CONFIDENT OF ACTIVITY. HAVE
KEPT PROB30 THUNDER AT BOTH TAF SITES AS TIMING STILL UNCERTAIN.
THIS TIMING WILL BE REFINED IN FURTHER UPDATES. ALSO WILL SEE A
CHANCE AT MVFR CONDITIONS WITH PASSING STORMS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY TIL 10 PM CDT THIS
EVENING FOR NEZ007-009-010-027>029-038.

&&

KAR/MM
Hazardous weather outlook, Sep 22, 2:47 PM MDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT MON SEP 22 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-232100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
347 PM CDT MON SEP 22 2008 /247 PM MDT MON SEP 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A COLD FRONT WILL PUSH ACROSS THE OUTLOOK AREA TONIGHT.
THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT. THERE IS A SLIGHT
RISK FOR THE THUNDERSTORMS TO BECOME SEVERE. THE PRIMARY THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER...AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

THE AREA OF GREATEST CONCERN FOR SEVERE WEATHER IS NORTH OF
INTERSTATE 80 AND WEST OF HIGHWAY 183 WITH THE THREAT INCREASING
NORTHWARD TOWARD THE SOUTH DAKOTA BORDER.

IN ADDITION TO THE SEVERE WEATHER...SOUTH WINDS WILL INCREASE TO
30 MPH OR GREATER THIS EVENING ACROSS PARTS OF NORTH CENTRAL
NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE EARLY TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 6:21 PM MDTSevere Thunderstorm WarningLBFBlaine, Loup39 min
Sep 21, 6:58 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup47 min
Sep 21, 8:51 PM MDTSevere Thunderstorm WarningLBFGarfield, Loup39 min
Sep 21, 9:38 PM MDTSevere Thunderstorm WarningLBFGarfield, Holt37 min
Sep 21, 11:26 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln34 min
Sep 22, 2:30 AM MDTWind AdvisoryLBFBoyd, Custer, Frontier, Garfield, Holt, Lincoln and 3 more17 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.